Topamax side effects

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Ankh
New Member


Date Joined Jun 2008
Total Posts : 18
   Posted 7/4/2008 8:09 PM (GMT -7)   
What have you experienced?

I just titrated from 25 to 50 mg today after a week. I have a few bothersome side effects. The most irksome being the hungover feeling I have. Like my head is full of cement. I can't think at all for some parts of the day. I forget things. I repeat things. My head is foggy. And I'm tired. I just want to do nothing but sleep or watch TV. eyes

Also, I had heard that an aversion to alcoholic beverages can be caused. At dinner tonight, I had one sip of a mixed drink and didn't care to have any more. Usually I really like my cocktails.

Tingling feet. And my lips today! Very weird.

No decreased appetite. That is the one side effect I DO want. Why can't I get that one?? Booo.

Question to those taking Topamax....at what time(s) do you take your med? I'm forgetting when I was told to take mine and since it's the holiday weekend I can't really find out. I know when I was on 25 mg it was before bedtime. But when going up to 50 mg, I thought she had told me to take 25 mg in the am and 25 in the pm, or maybe it was both before bedtime? Because this dopey feeling during the day is just awful and I'm wondering if taking both 25 mgs before bedtime would help....

Thanks for any feedback. Happy 4th. :)

serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 7/5/2008 9:54 AM (GMT -7)   
I haven't had the dopey feeling -- I'm glad for that. But I have had the strange taste reaction to soft drinks. The decreased appetite is very short lived anyway. It goes away within a week or two. I take mine 3 times a day. Is topomax all you take?

serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II


Ankh
New Member


Date Joined Jun 2008
Total Posts : 18
   Posted 7/5/2008 1:47 PM (GMT -7)   
I also take 100 mg of Sertraline which will most likely be phased out in favor of Wellbutrin (she said Wellb and Topamax are a good combo?). Also, Klonopin for anxiety, just started that, but I can hardly stomach it because it makes me tired and dopey. I'm also a type two diabetic so I take metformin, glimepride, and lisonopril.

I swear I'm either hypochondriac or I'm super frail (oxymoron??) because I get every side effect in the world.

The dopey feeling is not fun.

Do you take the whole dose in the evening?

Thanks for your reply. :-)

serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 7/6/2008 7:01 AM (GMT -7)   
No I take much more topomax than you do. I take 100 three times a day.
Serafena
Co-Moderator, Bipolar Forum
Bipolar II


azteacher
Regular Member


Date Joined Jul 2008
Total Posts : 80
   Posted 7/7/2008 11:17 AM (GMT -7)   
I just started taking Topamax about 3 weeks ago. I am currently taking 50mg in the AM and 25mg in the PM. Starting Wednesday it will be 50mg/50mg. Some of the side effects I am feeling are tingly feet and I just can't seem to find the right words. I can't put sentences together, which is kind of causing a little bit of anxiety in social situations. It's also making me feel a little nervous about the coming school year especially since we are getting a new principal and I don't want him to think I am a blubbering idiot. I am also forgetting people's names very easily. Sodas and carbonated beverages taste very funny to me. I was told that my appetite would decrease, but unfortunately I have not experienced that yet. However, I have not felt the need to drink at all. I was drinking almost every night. I read that this med is prescribed to curb cravings and it really has. The other night, my husband poured me a glass of wine, which I love, and I took 2 sips. So, hopefully that will help me lose those last 10 lbs. I hope this helps!

Casem
Regular Member


Date Joined Sep 2007
Total Posts : 187
   Posted 7/7/2008 11:43 AM (GMT -7)   
I take topamax (200 mg. AM, 200 mg PM) for anxiety/depression and compulsive behavior associated with an eating disorder. I had to start out at very low doses and gradually increase over weeks and months. I had the terrible taste aversion to sodas, but I got over it, because I LOVE Diet Coke! I have lost 40 lbs in 6 months. The goal is to eventually get off of it, but I am working through my emotionally issues with a therapist before I can do that.
 
I still have trouble sometimes thinking of a word, or sometimes I can sit in a daze, but it has gotten much better with time. The worst side effect for me has been acne (which I have never struggled with before). I had to see a dermatologist and am now using all kinds of products to clear my skin....and thankfully they are working.
 
All in all...the benefits far outweigh the side effects for me. I don't even think of food in the same way or associate it with my emotional responses to things in my life. It is amazing....almost scary!
 
Casem
 


Georgie Girl
Regular Member


Date Joined May 2008
Total Posts : 319
   Posted 7/7/2008 12:31 PM (GMT -7)   
When I took topamax I had tingling feet often and could not drink anything with carbonation in it as it tasted really bad.   Cured me of my addiction to Coca Cola.
 
It also wonderfully reduced my appetite.  Now I take Zyprexa, which has the opposite effect.  My therapist told me that one of her cohorts prescribes Zyprexa to a young woman with anorexia as they knew it would make her eat. 



Georgie Girl


azteacher
Regular Member


Date Joined Jul 2008
Total Posts : 80
   Posted 7/7/2008 4:34 PM (GMT -7)   
I forgot to mention another side effect. My wallet is much thinner because it's so expensive. They need to come out with a generice version QUICK

Paris1958
New Member


Date Joined Jul 2008
Total Posts : 9
   Posted 8/8/2008 10:50 AM (GMT -7)   
I take Topamax for migraine 25mg morning and night. I seen to occasionally get the hungover effect even after 5weeks is that common?? I also still don't have an appetite. The marvellous thing for me is whoopee no migraines (touch wood)!!!!

lunadaisy
New Member


Date Joined Jul 2008
Total Posts : 11
   Posted 8/8/2008 11:35 AM (GMT -7)   
I've been on Topomax for 3 months. I began on 25mg for a month and I've been on 50mg for 2 months. I take one pill at breakfast (8am) and another at dinner (5pm).

The tingling, stupidity (not being able to form a coherent sentence, forgetting words) and foggy-head feeling went away after the first month. I felt slightly irritable when upped to 50mg but that went away on month #3.

Some things still tastes a bit odd. I have no desire for chocolate (strange! I'm a choco-addict!), sweets (like donuts), alcohol or cigarettes. The weight loss effects were VERY gradual at first .. only 3 pounds the first month but I'm up to 15 pounds off now (yeah!! I gained 20 pounds on Lexapro!).

Love this drug so far (especially the no migraines!). Hope it continues to work and works great for you as well.

serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 8/8/2008 11:53 AM (GMT -7)   
Hi Paris1958,

The hungover affect never happened for me, so I can't speak to that, but I should say you're lucky to still have the appetite suppressant after all this time.

Welcome to the board, we're glad you're here.

serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II


Paris1958
New Member


Date Joined Jul 2008
Total Posts : 9
   Posted 8/8/2008 11:57 PM (GMT -7)   
Thanks for coming back to me, I really hope to God that it works with the migraines as I hate them, they have had such an impact on my life and I have lost so many hours of my life through them. I live in England and evidently am the only person in my area using this drug for migraines so was scared stiff when I read the side effects.

One other side effect I am having is disturbed sleep pattern (sleeping less) mainly I am getting up what seems like loads of times to have a wee (sorry!!). I am so hopeful that this is the miracle drug for me and for your all.

jesonpiano
New Member


Date Joined Aug 2012
Total Posts : 2
   Posted 8/13/2012 11:06 AM (GMT -7)   
I started off on 75 mg, I take it all at night and I went berserk. The forgetfullness, the can't find words...articulations out the window I used to be able to articulate my thoughts so well. In three days I had a piece of lasagna. And I couldn't find my cigarettes the other night. I got so upset I broke a door frame.....this isn't normal body trying to adjust to meds is it?

tortoise11
Veteran Member


Date Joined Jan 2010
Total Posts : 2896
   Posted 8/13/2012 1:14 PM (GMT -7)   
Hi jeson,

I'm not familiar with Topomax, however I looked it up on drugs.com: http://www.drugs.com/topamax.html

Loss of appetite, slowed thinking, memory loss, problems with speech, irritability, agitation, and hostility are all listed as a SEVERE side effects that need to be reported to your Dr. immediately.

Please call your Dr. TODAY! I am concerned this medication may not be safe as you are taking it now.
Bipolar Disorder Forum Moderator

Bipolar 1 with ultraradian cycling, Borderline Personality Disorder, Panic Disorder, PCOS (hormone disorder).

Bipolar Disorder in remission since May 2012.
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 11, 2016 6:56 AM (GMT -7)
There are a total of 2,736,307 posts in 301,366 threads.
View Active Threads


Who's Online
This forum has 151462 registered members. Please welcome our newest member, barbarwhit.
212 Guest(s), 11 Registered Member(s) are currently online.  Details
John_TX, Rebel_runner, Fl Drifter, Kilgore Trout, mrs. george, Lynnwood, U B Tough, ks1905, franko63, LMusings, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer